Ohio, 2013

Hail and Damaging Winds in Ohio, August 30 to 31, 2013

August 30 to 31, 2013 · NWS CLE · 9 events in 5 counties and zones

Low pressure approached the area from the west during the overnight hours of August 30-31. A west to east band of thunderstorms developed along the associated frontal boundary with severe winds and hail occurring as this band of thunderstorms pushed south off of Lake Erie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure approached the area from the west during the overnight hours of August 30-31. A west to east band of thunderstorms developed along the associated frontal boundary with severe winds and hail occurring as this band of thunderstorms pushed south off of Lake Erie. Wind gusts to 73 mph were measured in Tiffin with numerous reports of trees down and power outages across Ottawa and Sandusky counties. A barn was also damaged northwest of Tiffin. Hail was reported up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 30, 8:58 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 8:58 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
958 PM EDT FRI AUG 30 2013

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE CENTRAL GREAT LAKES WILL DRAG A
COLD FRONT ACROSS THE AREA LATE TONIGHT AND SATURDAY. THE FRONT
WILL STALL ACROSS CENTRAL OHIO SATURDAY NIGHT. A STRONGER COLD
FRONT WILL FOLLOW ON MONDAY USHERING COOLER AIR FOR MID WEEK.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
THE UPPER LEVEL TROUGH CONTINUES TO MOVE TOWARD NORTHERN OHIO AND
NW PA. THIS UPPER LEVEL SUPPORT COMBINED WITH THE WEAK COLD FRONT
AND OUTFLOW BOUNDARIES HAS BEEN ENOUGH TO KEEP THE THUNDERSTORMS
GOING ACROSS SOUTHERN ONTARIO INTO MICHIGAN. THE CURRENT INCREASE
IN THE COVERAGE IS LIKELY CAUSED BY THE WARM ADVECTION AT 850 MB.
SO WE MAY SEE AN INCREASE OVER THE NEXT COUPLE HOURS ACROSS
SOUTHERN MICHIGAN INTO NW OHIO. STILL DONT BELIEVE IT WILL BE MORE
THAN SCATTERED COVERAGE AT THIS POINT.

PREVIOUS DISCUSSION...
FOR THE EARLY EVENING WILL HAVE SLIGHT CHANCE POPS NWRN PA. RADAR
HAS CONTINUED TO SHOW SMALL RAIN SHOWERS IMPACTING ERIE COUNTY FAR
NORTHEAST AND THIS COULD CONTINUE INTO THE EVENING. MOST AREAS
WILL REMAIN DRY HOWEVER. ELSEWHERE EXPECT PARTLY CLOUDY SKIES
THROUGH THE EVENING. OVERNIGHT A COLD FRONT TO OUR NORTH WILL
CONTINUE DROPPING SOUTH TOWARD THE AREA. CONVECTION IS OCCURRING
ON THE LINE WITH ONE DEVELOPING CLUSTER IN SERN WI WITH A BROKEN
LINE ACROSS NORTHERN LOWER MI. HRRR BRINGS THE WI CLUSTER INTO NRN
INDIANA BY 03Z WHILE THE ACTIVITY ACROSS NRN LOWER MI WEAKENS AND
BECOMES INCREASINGLY ISOLATED IN SERN LOWER MI AND ONTARIO JUST
NORTH OF THE LAKE. WILL BRING CHANCE POPS TO NWRN OHIO AND THE
LAKE MAINLY AFTER MIDNIGHT WITH POPS INCREASING TO CHANCE ACROSS
THE REMAINDER OF THE AREA TIER BETWEEN 06Z AND 12Z. FOLLOWED SREF
TIMING BUT GUIDANCE POPS WERE MUCH HIGHER THAN THE GFS MOS SO DID
SCALE BACK TOWARD THE GFS MOS CHANCE POPS. TEMPS AGAIN MILD WITH
LOWS IN THE UPPER 60S.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
WILL CONTINUE WITH CHANCE POPS THROUGH THE DAY AS THE WEAK COLD
FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. BEST CHANCE LIKELY
SOUTHEAST COUNTIES GIVEN THAT THE FRONT WILL BE MOVING INTO THAT
AREA DURING THE AFTERNOON HOURS. SATURDAY NIGHT THE FRONT WILL
LIKELY STALL JUST TO OUR SOUTH AS LOW PRESSURE MOVES ALONG IT WEST
OF THE AREA. BOTH THE NAM AND GFS INDICATE MOISTURE INCREASES
AGAIN FROM THE SOUTHWEST AS THE FRONT WAFFLES BACK TOWARD OR INTO
THE AREA. BROUGHT CHANCE POPS BACK AFTER MIDNIGHT WEST AFTER
HAVING DRIED IT OUT FOR THE EVENING. SUNDAY THROUGH MONDAY MODELS
CONTINUE TO INCREASE MOISTURE ACROSS THE AREA AHEAD OF ANOTHER
APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA
MONDAY AND WITH FORECAST CAPES FROM 2-3000J/KG FOR THE AFTERNOON
TSTMS COULD GET STRONG. WILL CONTINUE TO WATCH SEVERE POTENTIAL
BUT FOR NOW WILL HAVE HIGH CHANCE TO LIKELY POPS THROUGH THE DAY.
TUESDAY NIGHT WILL ALLOW WESTERN COUNTIES TO DRY OUT AS HIGH
PRESSURE AND DRIER AIR MOVE IN. WILL KEEP CHANCE POPS FOR SHOWERS
IN THE EAST GIVEN THE MOISTURE AND THE FACT THAT COOLER AIR WILL
BE MOVING ACROSS THE LAKE. HIGHS ABOVE NORMAL MUCH OF THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA ON TUESDAY AS THE UPPER LEVEL
TROUGH AXIS SHIFTS EAST OF THE GREAT LAKES. THE AIRMASS WILL FEEL
NOTICEABLY DIFFERENT WITH DECREASING HUMIDITY AND TEMPERATURES
DROPPING BACK TO BELOW NORMAL VALUES. EXPECTING SCT-BKN CLOUDS WITH
THE GREATEST COVERAGE IN NE OH/NW PA. HIGHS WILL TOP OUT IN THE LOW
70S IN OHIO...STRUGGLING TO GET OUT OF THE 60S IN NW PA.

HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE REGION ON
WEDNESDAY...SHIFTING TO THE OHIO VALLEY ON THURSDAY. TEMPERATURES
WILL REBOUND SEVERAL DEGREES WITH MOSTLY SUNNY SKIES AND GOOD
INSOLATION ON WEDNESDAY.

12Z MODEL SUITE HAS COME INTO BETTER AGREEMENT WITH THE HANDLING OF
THE NEXT FRONT ON THURSDAY. THE 00Z ECMWF WHICH WAS FASTER AND
STRONGER WITH THE NEXT COLD FRONT HAS SLOWED DOWN WITH THE 12Z RUN
AND TRENDED TOWARDS A WEAKER FRONT. THIS IS CLOSER TO THE SOLUTION
OFFERED BY THE GFS SO WILL LEAN THE FORECAST TOWARDS JUST ANOTHER
MODEST DROP IN TEMPERATURES TOWARDS THE END OF THE WEEK INSTEAD OF
THE COLDER SOLUTION.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
FORECAST STILL ON TRACK AND LITTLE IN THE WAY OF CHANGES WERE
MADE. VFR CONDITIONS WILL CONTINUE THROUGH ABOUT 04Z WHEN HZ/BR
WILL START TO DEVELOP WITH HIGH BOUNDARY LAYER MOISTURE IN PLACE.
LOW PRESSURE WILL MOVE FROM THE UPPER GREAT LAKES TO NEAR LAKE
ONTARIO OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR
AHEAD OF THE ASSOCIATED FRONT THAT WILL PUSH SOUTH OVER THE AREA
LATE TONIGHT INTO SATURDAY MORNING. HAVE CONTINUED THE VCSH
MENTION FOR ALL THE TAF SITES...BUT INCLUDED VCTS AT TOL AND ERI.
AS FAR AS WE CAN SEE NOW...THEY HAVE THE BEST TS CHANCES. COVERAGE
OF SHOWERS STILL IN QUESTION WITH THIS FRONT THAT WILL BE
WEAKENING AND SLOWING AS IT APPROACHES. A SCT- BKN MVFR CLOUD DECK
WILL LIKELY DEVELOP BEHIND THE FRONT ON SATURDAY MORNING WITH SOME
POTENTIAL FOR IFR CLOUDS/VISIBILITY. FRONT EXPECTED TO BE SOUTH OF
LAKE ERIE IN THE MORNING AND HENCE A WIND SHIFT TO THE NORTH.
FRONT MAY LINGER CLOSE ENOUGH TO SOUTHERN TIER INTO THE AFTERNOON
SO HAVE INCLUDED A VCTS AT YNG AND CAK FOR THE AFTERNOON. NOT OUT
OF THE QUESTION FOR MFD OR MAYBE FDY TO HAVE TS SATURDAY TOO...BUT
CHANCES LOW. BY 00Z SUN ALL WINDS WILL HAVE SHIFTED TO THE NORTH.

OUTLOOK...NON VFR LIKELY INLAND LOCATIONS EACH MORNING IN PATCHY
FOG. NON VFR IN SCATTERED SHOWERS/THUNDERSTORMS SATURDAY THROUGH
MONDAY.

&&

.MARINE...
A LIGHT SOUTHWESTERLY FLOW WITH SOME DEGREE OF A LAKE BREEZE ON THE
EASTERN HALF OF THE LAKE IS IN PLACE TODAY. WINDS WILL INCREASE TO
10 TO 15 KNOTS AHEAD OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE
LAKE LATE TONIGHT INTO SATURDAY MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED AHEAD OF THE FRONT. WINDS WILL SHIFT
TO THE NORTHWEST BEHIND THE FRONT ON SATURDAY BUT ARE NOT EXPECTED
TO BE MORE THAN 5 TO 15 KNOTS AS THE FRONT STALLS OVER CENTRAL
OHIO.

WIND WILL SHIFT AROUND TO THE SOUTH ON SUNDAY AS A WARM FRONT PUSHES
BACK NORTH OVER THE LAKE. THERE WILL BE A CHANCE OF THUNDERSTORMS
SUNDAY...INCREASING SUNDAY NIGHT INTO MONDAY AS LOW PRESSURE
APPROACHES THE GREAT LAKES FROM THE WEST. THIS SYSTEM WILL PULL A
STRONGER COLD FRONT ACROSS THE LAKE ON MONDAY WITH NORTHWESTERLY
WINDS INCREASING TO 10 TO 20 KNOTS DURING THE AFTERNOON. THE
NORTHWESTERLY FLOW WILL LEAD TO WAVES BUILDING TO 2 TO 4 FEET ON
MONDAY NIGHT AND TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK/MULLEN
SHORT TERM...TK
LONG TERM...KEC
AVIATION...OUDEMAN
MARINE...KEC
Hazardous weather outlook, Aug 30, 4:00 AM EST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
500 AM EDT FRI AUG 30 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
500 AM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-310900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
500 AM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lucas

When
August 30, 11:20 PM EST
Where
Lucas County, 0.69 mi S of Reno Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -83.270

The public reported penny size hail east of Toledo.

Thunderstorm Wind, Ottawa

When
August 31, 12:27 AM EST to 12:30 AM EST
Where
Ottawa County, 0.69 mi S of Oak Harbor to 1.59 mi NW of Elmore
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.510, -83.150

Law enforcement relayed a report of a large tree down on a road near Oak Harbor. A trained spotter reported a large 3 to 4 foot diameter tree down northeast of Genoa. A trained spotter also reported numerous 10-15 inch diameter tree limbs down in Elmore.

Hail, Ottawa

When
August 31, 12:30 AM EST to 12:42 AM EST
Where
Ottawa County, 3.45 mi S of Oak Harbor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.470, -83.150

A trained weather spotter reported penny size hail and numerous power outages.

Hail, Sandusky

When
August 31, 12:30 AM EST to 12:42 AM EST
Where
Sandusky County, 1.04 mi W of Kingsway to 8 mi W of Fremont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.420, -83.150

A trained spotter reported penny size hail along State Route 19 near the Sandusky County line. Trained spotters located west of Fremont also reported penny size hail with 40-50 mph wind gusts.

Hail, Sandusky

When
August 31, 12:57 AM EST
Where
Sandusky County, 0.86 mi SW of Clyde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -82.980

A trained weather spotter reported penny size hail near Clyde.

Hail, Seneca

When
August 31, 1:29 AM EST
Where
Seneca County, 1.48 mi NNW of Tiffin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -83.180

A trained weather spotter reported penny size hail northwest of Tiffin.

Thunderstorm Wind, Seneca

When
August 31, 1:30 AM EST to 1:33 AM EST
Where
Seneca County, 2.53 mi E of Iler to 1.48 mi NNW of Tiffin
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.187, -83.272

A trained weather spotter measured a wind gust to 73 mph. The sheriff also reported a barn was damaged from thunderstorm winds northwest of Tiffin.

Hail, Wood

When
August 31, 1:36 AM EST
Where
Wood County, 0.52 mi E of Bradner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -83.440

A trained weather spotter reported penny size hail.

Thunderstorm Wind, Wood

When
August 31, 1:36 AM EST
Where
Wood County, 0.52 mi E of Bradner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.320, -83.440

A trained weather spotter reported numerous tree limbs down in Bradner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475406, 475404, 475401, 475402, 475403, 475409, 475411, 475410, 475412.